Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2003, 9:26 PM CDT for Tama County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 9:26 PM CDT (02:26 UTC)
- Expired
- Aug 25, 2003, 10:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Tama County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 260226 SVRDMX IAC171-260300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 926 PM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAMA COUNTY IN CENTRAL IOWA * UNTIL 1000 PM CDT * AT 921 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CLUTIER...OR ABOUT 29 MILES SOUTH OF WATERLOO...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF TRAER AROUND 930 PM... 7 MILES SOUTH OF TRAER MUNICIPAL AIRPORT AROUND 935 PM... NEAR CLUTIER AROUND 940 PM AND 7 MILES NORTH OF ELBERON AROUND 950 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHERN IOWA. LAT...LON 4222 9276 4197 9277 4196 9232 4223 9231 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:26 PM CDT, 6 hours earlier.
Area forecast discussion, Aug 25, 3:26 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON AUG 25 2003 SUBTLE PCPN AND TEMP TRENDS WL BE PRIMARY CONCERN FOR NEXT SVRL DAYS. CURRENT SITUATION HAS VORT/SHEAR AXIS FM NE INTO SRN MN AND WI PRODUCING BAND OF MID CLDS AND MID/HIGH BASED CONVECTION. 19Z SFC ANLYS HAS A MYRIAD OF MINOR FEATURES BOTH SYNOPTIC AND MESOSCALE. TWO LOWS NOTED ACRS SD WITH PRIMARY BNDRY INTO MN. TROF ACRS NE AND OLD OUTFLOW BNDRY BTWN KCIN/KFOD AND KCSQ-KDSM. CURRENT RUC TRENDS SUGGEST LOW CINS ARE EDGING NWD TWRD BETTER CNVGNC SO WL MAY SEE SOME ISOLD SHRT LIVED SFC BASED DVLPMT TWRD NERN NE OR SIOUXLAND AREA. HWVR FEEL BETTER CHCS OVNGT WL BE NE AND E OF FA AS THETA-E ADVCTN VEERS WITH INCRG LOW LVL JET. THUS WL KEEP MENTION OF CHC POPS ACRS NRN PTNS TNGT...MAINLY JUST EXTRAPOLATING WHATS OCCURRING JUST TO OUR N AND W. TMRW CVNGC WITH WEAK FNT COMES TOGETHER A BIT ACRS SERN IA DURING PEAK HEATING...BUT DO NOT FEEL CNVG WL BE STG ENOUGH TO OVERCOME CIN. SIMILAR SIUTATION DRNG PEAK HEATING WED FOR SRN AND SWRN PTNS. CNVG NOT AS GOOD...BUT MID LVL TEMPS COOL A BIT. HAVE GONE WITH SILENT SLGT CHC MENTION IN ZNS...BUT REFLECTED IN GRIDDED FCST. FEEL THAT ANYTHING THAT DVLPS TOO ISOLD TO CARRY. THIS SHOULD BE WAMREST DAY FOR AWHILE AS LOW LVL TEMPS GRDLLY COOL. HAVE STAYED TWRD WRM END OF GUIDANCE...BUT GRDDLY COOLED INTO WED. SOME TIMING DIFFERENCES EXIST...BUT MED RANGE MDLS AND ENSEMBLES IN DECENT AGREEMENT WITH IA WX. ECMWF HAS COME TO CONSENSUS ARND FM YDAS SOLUTION. OPERATIONAL GFS SEEMS LIKE OUTLIER...FASTER WITH FROPA THAN ENSEMBLES AND OTHER MDLS SO WL FOLLOW THE SLOWER END OF THINGS WHICH IS SUGGESTED BY ETA EXTENSION AS WELL. THIS SCENARIO CLOSE TO PREVIOUS THINKING AND RESULTS IN LTL CHG TO FCST. HAVE CHCS THU NWRN 2/3RDS...FA WIDE THU NGT AND THEN SERN PTNS INTO FRI. CHCS MAINLY SFC BASED TO START...TRANSITIONING TO POST FNTL DRIVEN MORE BY RIGHT ENTRANCE RGN AND ELEVATED QG FORCING. RECENT GFS RUNS HAVE ALSO HINTED AT ISENT LIFT LATE NEXT WEEKEND ASSOCD WITH INVERTED TROF. HWVR GFS HAS SHOWN POOR RUN TO RUN CONTINUITY IN THIS TIME FRAME AND IS NOT SUPPORTED BY ENSEMBLES...SO WL LEAVE SAT-MON DRY. STAYED AOA GUIDANCE THRU PD...BUT NOT QUITE AS MUCH AS PAST DAYS. .DSM...NONE SMALL
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 10 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF POCAHONTAS...FORT DODGE AND WATERLOO. A COLD FRONT WILL DROP SOUTH INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED THUNDERSTORMS. THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF CENTRAL IOWA. A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE LIKELY WEDNESDAY NIGHT AND THURSDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| Aug 25, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Aug 25, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 28 min |
| Aug 25, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 7 min |
| Aug 25, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 44 min |
| Aug 25, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Aug 25, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 66 min |
| Aug 25, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 44 min |
| Aug 25, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
| Aug 25, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 48 min |
| Aug 25, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
| Aug 26, 4:03 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Story | 27 min |
| Aug 26, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.